Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

July 21, 2021Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 21, 2021, 7:34 PM EDT for Saint Lucie County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 7:34 PM EDT (23:34 UTC)
Expired
Jul 21, 2021, 8:15 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS82 KMLB 212334
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
734 PM EDT Wed Jul 21 2021
 
FLZ054-059-220015-
St. Lucie FL-Indian River FL-
734 PM EDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 815 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lakewood Park, or 9 miles southwest of Vero Beach
South, moving east at 15 mph.

Pea size hail and winds up to 45 to 50 mph will be possible with 
this storm.

Locations impacted include...
Fort Pierce, Vero Beach South, Indrio, White City and Vero Beach
Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2738 8068 2763 8051 2762 8035 2745 8033
      2733 8041
TIME...MOT...LOC 2334Z 289DEG 11KT 2751 8051 

$$

Weitlich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 3:58 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 3:58 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Wed Jul 21 2021

.DISCUSSION...

Currently-Tonight...

Radar imagery shows isolated showers and storms developing across
east-central Florida with most of the action near I-4 and south of
the Treasure Coast. The sea breeze can be seen on radar along I-95
south of Cape Canaveral which is where most of the focus will be
over the next few hours. Analysis charts show high pressure
centered over the far eastern Gulf of Mexico which due to the
positioning of the high, explains the later timing of
thunderstorm development. An upper-level trough is currently
deepening east of the Carolina Coasts with a broad surface trough
south of that. Current temperatures are in the upper 80s to low
90s with heat index values in the low-to-mid 100s.

Through this evening, showers and storms will be focused primarily
south of I-4 and closer to the coast compared to the past couple
of days due to the building of high pressure from the west. some
storms could become strong with winds to 50mph, heavy rain,
flooding, and frequent lighting strikes. Precipitation will
diminish within a few hours after sunset as they push offshore
late this evening. We'll dry out overnight with lows only dropping
into the low to upper 70s with the warmest temperatures near the
coast.

Thursday-Friday... (previous) Upper ridge centered over the FL
peninsula early in the period will retrograde into the GOMEX
during the day on Thu and continue its track toward the TX/LA
coast while on a gradual strengthening trend. Light/variable flow
in the mid-levels will become NWRLY and may allow for an
occasional impulse to traverse the peninsula, potentially
enhancing convection. Temperatures aloft will be relatively warm
(-5.5C to -6.5C) and this could limit instability and possibly
afternoon/evening storm coverage. PWATs will be adequate (above 2
inches on Fri) and steering flow out of the west or northwest;
albeit light. This would still tend to favor the eastern peninsula
late in the day both days for convection. Will go with 40pct PoPs
(for now) on Thu, which could be generous and return to "likely"
(60pct) on Fri. A few storms could be strong on Fri, especially
from late day/larger boundary collisions. Highs in the U80s/L90s
near coast and potentially some M90s over the interior on Thu.
Overnight conditions humid with lows generally in the 70s.

Saturday-Wednesday... (previous) Overnight Fri into Sat a mid-
level trough along the southeast U.S. coast will emerge into the
western Atlc and may gradually form a weak closed low off of
northeast FL by late Sat. A weak surface "reflection" of this
upper low is also forecast to develop with this system bearing
watching for "low end" tropical development during this time as it
sags slowly southward. The "troughiness" is forecast to slowly
weaken into Mon/Tue with a very light/variable flow in the mid-
levels. The pressure pattern at the surface will remain weak with
daily ECSB formation and slow penetration inland each afternoon.
Likely PoPs this weekend with offshore steering on Sat and Sun
more up in the air depending on previously mentioned low's
position/strength. Nevertheless, very deep moisture will be
present into early next week. Generally 50-60 PoPs Mon-Wed. Will
need to monitor for any locally heavy rainfall, especially Indian
River northward this weekend. A continuation of highs in the
U80s/L90s and lows in the 70s. Note: any extensive
cloudiness/precip this weekend could keep highs below forecast
Sat- Sun, especially closer to the I-4 corridor.

&&

.AVIATION...

VFR conditions away from convection for the TAF period. The east
coast sea breeze will be held just inland of the coastal terminals
as the west coast sea breeze advances across the state. The sea
breeze collision is expected near or just west of I-95 around 21-
22Z, so generally TEMPOs for TSRA at all coastal terminals from
about 21Z-01Z. The Okeechobee lake breeze has assisted some early
convection at Treasure Coast terminals, so may need to bump the
TEMPOs earlier. Isolated showers and thunderstorms are expected
along the west coast sea breeze as it advances over the inland
terminals. Convective activity will be limited inland so staying with
VCTS. Showers and storms will move steadily east and offshore
tonight, with winds becoming weak and variable overnight. Tomorrow,
westerly winds increasing to around 8KTS in the morning and some
afternoon thunderstorms with a dominant west coast sea breeze.

&&

.MARINE...

Currently-Tonight... Showers and storms will gradually diminish
overnight as they push offshore over the Atlantic waters. Seas
will remain good for boating conditions with light west-southwest
winds 5-10kts building seas from 1-3ft.

Thursday-Friday... (previous) Weak high pressure ridging near the
area. Light offshore flow in the overnights and early mornings
will be "gradually" replaced by S/SE winds in the afternoon. Wind
speeds mainly AOB 15 kts thru the period. Seas 1-3 ft but locally
higher invof showers/storms. The storm steering flow will be
offshore with the greatest threat on Fri.

Saturday-Monday... (previous) A weak upper disturbance with
associated surface trough will sag southward from the southeast
U.S. coast thru the period toward the local waters. A very "low"
end chance of tropical development will be monitored. Else, very
deep moisture with a fairly high chance of showers/storms, some
offshore moving. Seas remaining AOB 3 ft with winds generally
below 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  76  90 /  30  50  40  70
MCO  76  95  77  93 /  30  50  20  70
MLB  77  92  77  91 /  40  50  30  60
VRB  76  92  77  91 /  40  40  30  60
LEE  77  94  77  91 /  10  50  10  70
SFB  75  95  77  92 /  30  50  30  70
ORL  76  95  78  93 /  30  50  20  70
FPR  75  92  76  92 /  40  40  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Leahy/Haley
Hazardous weather outlook, Jul 21, 11:07 AM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1107 AM EDT Wed Jul 21 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1107 AM EDT Wed Jul 21 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered thunderstorms will develop across east central Florida
this afternoon and continue into this evening. The highest
coverage will be for areas to the south and east of I-4 where
deeper moisture and more boundary collisions are expected to be.
Storm motion will be generally to the east or northeast at 5 to 10
mph, except slower on larger boundary collisions. Storm hazards
will include frequent lightning and torrential downpours, but a
few stronger storms that develop will be capable of producing wind
gusts to around 50 mph. If threatening weather approaches or
thunder is heard, seek shelter in an enclosed building or
automobile.

.FLOOD IMPACT...
Storms that slow down and remain over areas for longer periods of
time may produce rainfall accumulations of 2 to 3 inches. Favored
areas of seeing these higher rainfall totals will be east of I-4
where the higher moisture and more boundary collisions are
expected.

.EXCESSIVE HEAT IMPACT...
The combination of hot temperatures and high humidity will
produce peak afternoon heat index values in the low-to-mid 100s
across east-central Florida. If working outside or participating
in outdoor activities, take plenty of breaks in the shade or in an
air-conditioned building, and stay hydrated by drinking plenty of
water.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents will exist at the
Atlantic beaches of central Florida. Always swim within sight of
a lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered thunderstorms are possible across all of east-central
Florida today with the highest potential across inland lakes south
and east of I-4 as well as the Intracoastal and nearshore
Atlantic waters. Storms will be capable of wind gusts in excess 35
knots, and a few strong storms may produce wind gusts to around
45 knots.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon thunderstorms are expected each
day this week and into early next week. Frequent cloud-to-ground
lightning strikes and heavy rainfall will be the main threats, but
stronger storms may also produce winds gusts of 40 to 50 mph.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling

In the hours before

Special weather statement, Jul 21, 4:50 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
450 PM EDT Wed Jul 21 2021

FLZ147-212145-
Northern Brevard County FL-
450 PM EDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREVARD COUNTY UNTIL
545 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kennedy Space Center, or near Space Coast Airport, moving east at 10
mph.

Winds in excess of 45 to 50 mph will be possible with this storm.

Locations impacted include...
Titusville, Cocoa, Cape Canaveral, Port Saint John and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8056 2836 8079 2871 8087 2876 8066
      2860 8054 2846 8049
TIME...MOT...LOC 2050Z 258DEG 10KT 2855 8073

Weitlich
Local storm report, Jul 21, 5:08 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
508 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     7 SSW PLAYALINDA BEACH  28.56N 80.67W
07/21/2021  M45 MPH          Brevard            FL   MESONET

            USSF TOWER 509 MEASURED A WIND GUST OF 39KT/45MPH FROM
            THE WEST-SOUTHWEST.

&&

REH
Special weather statement, Jul 21, 6:23 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
623 PM EDT Wed Jul 21 2021

FLZ041-141-212330-
Coastal Volusia FL-Inland Volusia FL-
623 PM EDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
730 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of DeLeon Springs, moving east at 15 mph.

Winds up to 45 to 50 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, DeLand and South Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2909 8092 2904 8133 2926 8138 2927 8115
      2937 8115 2941 8107
TIME...MOT...LOC 2222Z 255DEG 14KT 2920 8127

Weitlich
Local storm report, Jul 21, 6:30 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
630 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     KISSIMMEE AIRPORT       28.29N 81.44W
07/21/2021  M45.00 MPH       OSCEOLA            FL   AWOS

            AWOS AT KISSIMMEE GATEWAY AIRPORT, KISM, MEASURED A PEAK
            WIND GUST OF 39KT/45MPH FROM THE SOUTH-SOUTHEAST.

0507 PM     TSTM WND GST     5 SW PLAYALINDA BEACH   28.62N 80.69W
07/21/2021  M43.00 MPH       Brevard            FL   AWOS

            AWOS AT THE NASA SHUTTLE LANDING FACILITY, KTTS, MEASURED
            A PEAK WIND GUST OF 37KT/43MPH FROM THE SOUTH-SOUTHEAST.

0510 PM     TSTM WND GST     7 SSE PLAYALINDA BEACH  28.57N 80.59W
07/21/2021  M39.00 MPH       Brevard            FL   MESONET

            USSF TOWER 1101 MEASURED A WIND GUST OF 34KT/39MPH FROM
            THE WEST.

0510 PM     TSTM WND GST     7 SSE PLAYALINDA BEACH  28.57N 80.59W
07/21/2021  M41.00 MPH       Brevard            FL   MESONET

            USSF TOWER 1102 MEASURED A WIND GUST OF 36KT/41MPH FROM
            THE WEST.

&&

REH
Special weather statement, Jul 21, 7:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
734 PM EDT Wed Jul 21 2021

FLZ054-059-220015-
St. Lucie FL-Indian River FL-
734 PM EDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 815 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lakewood Park, or 9 miles southwest of Vero Beach
South, moving east at 15 mph.

Pea size hail and winds up to 45 to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Pierce, Vero Beach South, Indrio, White City and Vero Beach
Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2738 8068 2763 8051 2762 8035 2745 8033
      2733 8041
TIME...MOT...LOC 2334Z 289DEG 11KT 2751 8051

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:12 PM EDTAreal Flood WarningMLBBrevard, Lake, Orange, Seminole, Volusia93 min
Jul 21, 4:31 PM EDTSpecial Marine WarningMLB59 min
Jul 21, 4:50 PM EDTSpecial Weather StatementMLBBrevard55 min
Jul 21, 6:23 PM EDTSpecial Weather StatementMLBVolusia67 min
Jul 21, 6:43 PM EDTSpecial Marine WarningMLB48 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.